Skip to main content
Article thumbnail
Location of Repository

Heparin-induced thrombocytopenia, thrombosis, and hemorrhage.

By D Silver, D N Kapsch and E K Tsoi

Abstract

Sixty-two patients with a heparin-induced thrombocytopenia are reported. Clinical manifestations of this disorder include hemorrhage or, more frequently, thromboembolic events in patients receiving heparin. Laboratory testing has revealed a falling platelet count, increased resistance to heparin, and aggregation of platelets by the patient's plasma when heparin is added. Immunologic testing has demonstrated the presence of a heparin-dependent platelet membrane antibody. The 20 deaths, 52 hemorrhagic and thromboembolic complications, and 21 surgical procedures to manage the complications confirm the seriousness of the disorder. Specific risk factors have not been identified; therefore, all patients receiving heparin should be monitored. If the platelet count falls to less than 100,000/mm3, while the patient is receiving heparin, platelet aggregation testing, using the patient's plasma, is indicated. Management consists of cessation of heparin, platelet anti-aggregating agents, and alternate forms of anticoagulation when indicated

Topics: Research Article
OAI identifier: oai:pubmedcentral.nih.gov:1353296
Provided by: PubMed Central
Download PDF:
Sorry, we are unable to provide the full text but you may find it at the following location(s):
  • http://www.pubmedcentral.nih.g... (external link)
  • Suggested articles


    To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.